medwireNews: Factors including age, thyroid hormone levels and weight loss prior to diagnosis influence whether children gain weight after being treated for Graves’ disease, study results show.
Perrin White (University of Texas Southwestern Medical Center, Dallas, USA) and co-researchers found that 222 paediatric patients with Graves’ disease gained weight during the first year after treatment.
The patients were aged between 2 and 18 years, with a median age of around 13 years. The average gain in BMI z score was 0.64, and this did not differ significantly between the 101 children who received radioactive iodine, the nine who underwent thyroidectomy and the 112 who received medical therapy alone.
Among all patients, younger age correlated with a greater gain in BMI z score, and there were positive correlations for levels of triiodothyronine and free thyroxine during therapy, but not for thyroid stimulating hormone.
In addition, weight loss prior to diagnosis was associated with greater post-treatment gain in the radioactive iodine group only, although just 63% of patients had a weight recorded from before they developed symptoms.
“[T]hese results are consistent with data from adult patients and support the premise that greater degree of hyperthyroidism leads to more weight loss and therefore more potential to rebound”, write the researchers in Clinical Endocrinology.
Also within the radioactive iodine group, patients who started treatment within 90 days after diagnosis had a larger BMI z score increase than those treated later, at 0.86 versus 0.24. And the 86 patients who developed hypothyroidism as a result of treatment had a larger BMI z score increase than the 15 who did not, at 0.53 versus 0.22.
“Preventing unhealthy weight gain in Graves’ disease is challenging”, observe White and team.
They suggest that healthcare providers should record risk factors and intervene with early dietary advice for patients considered at high risk of rapid weight gain.
“Fatigue and weakness, common in untreated Graves’ disease and also as a side effect of necessary beta-adrenergic blocking medications, may lead to decreased energy expenditure and subsequent weight gain in some patients”, they add.
“Therefore, in addition to weaning beta blocker use as quickly as possible, there may also be a role for physical therapy in rebuilding lost muscle mass and encouraging physical activity at a level safe for patients’ current status.”
By Eleanor McDermid
Clin Endocrinol 2017; Advance online publication
medwireNews is an independent medical news service provided by Springer Healthcare. © 2017 Springer Healthcare part of the Springer Nature group